Kentucky, 2016Flash Flooding and Flood in Kentucky, July 8, 2016
July 8, 2016 · NWS PAH · 18 events in 9 counties and zones
During the late afternoon and evening hours, a complex of thunderstorms produced damaging winds and isolated flash flooding across southwestern Kentucky. These storms produced sporadic wind damage all the way from the Mississippi River to Elkton, Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $114,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening hours, a complex of thunderstorms produced damaging winds and isolated flash flooding across southwestern Kentucky. These storms produced sporadic wind damage all the way from the Mississippi River to Elkton, Kentucky. This was the third straight day of widespread thunderstorms, so heavy rainfall resulted in isolated flooding in those areas already hit hard by recent heavy rain. A mid-level shortwave trough moved through the Great Lakes region during the day. The lower Ohio Valley was on the southwest fringe of the stronger mid-level flow, with winds around 35 knots. At 700 mb, a weak disturbance over southwest Missouri and northwest Arkansas helped focus organized convection ahead of it. A weak surface front resided just north of the storms across portions of Missouri and Illinois. Strong instability along with steep mid-level lapse rates contributed to strong updrafts. Precipitable water values were also quite high, around 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:13 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 2:13 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 PM CDT FRI JUL 8 2016
.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jul 8 2016
MCV moving across southern MO driving next batch of convection
slated to affect the area this afternoon and evening, mainly the
southern 1/3 to southern 1/2. Airmass very unstable over SEMO, and
destabilizing elsewhere with modest recovery behind this morning's
MCV. Will continue with higher PoPs south, lower north for
convection through the evening, with SVR possible SEMO into far
west KY (see latest SVR watch). Will lower PoPs from north to
south overnight. Will also allow the Flash Flood Watch to continue
with the chance of convection increasing through the evening.
For Saturday through Sunday...Best PoPs will be over the SSW 1/3
to 1/2 of the area. Generally followed a blend of the NAM and
ECMWF for best chance PoPs. Will use persistence for temps as
latest MOS and raw model output line up with existing numbers.
.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jul 8 2016
The frontal boundary that will linger to our south through the
weekend will lift northeast across the region Monday into Tuesday.
This will give us some diurnally driven convection Monday and
Tuesday, with a lull Monday night with the loss of heating. By
Tuesday night, the front will be to our northeast, so just a few
showers and thunderstorms may linger in southwest Indiana.
Temperatures will rebound back to seasonal readings behind the
front, and dew points will creep back upward through mid week. This
will lead to heat indices climbing back to around 100 degrees by
Tuesday and especially Wednesday.
Models differ quite a bit on timing of an approaching cold front mid
week. GFS has an upper level trof moving across the region Tuesday
into Wednesday, and then has the cold front moving toward the region
faster than the ECMWF and Canadian. In any case, with a hot and
muggy air mass in place across the region, shower and thunderstorm
chances will gradually increase for mid to late week. Kept
possibilities in the chance category through the end of the extended
due to timing uncertainties.
&&
.AVIATION...
Issued at 313 PM CDT Fri Jul 8 2016
Scattered shra/tstms are possible late this afternoon into this
evening, with brief MVFR conditions possible with tstm activity.
After mid evening, VFR conditions are expected. Winds will be west
to northwest at 7 to 12 kts with a few higher gusts through 02z,
then become light.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 11 PM CDT this evening for ILZ089-090-
094.
MO...None.
IN...None.
KY...Flash Flood Watch until 11 PM CDT this evening for KYZ005>013-
016-017-021-022.
&&Hazardous weather outlook, Jul 8, 3:16 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI JUL 8 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 PM CDT FRI JUL 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON...MAINLY ACROSS SOUTHEAST MISSOURI AND THE FAR WESTERN TIP
OF KENTUCKY. DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARD.
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY ACROSS
THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUING DAILY STORM CHANCES EXIST. HEAVY RAIN AND LIGHTNING
WILL BE THE PRIMARY STORM HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED THIS ACROSS SOUTHEAST MISSOURI
THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Jul 8, 3:45 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST VAN BUREN 37.01N 91.01W
07/08/2016 E50 MPH CARTER MO TRAINED SPOTTER
&&
SMITTYLocal storm report, Jul 8, 4:06 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN POPLAR BLUFF 36.76N 90.41W
07/08/2016 M0.86 INCH BUTLER MO TRAINED SPOTTER
30 MINUTE RAINFALL ACCUMULATION
&&
SMITTYLocal storm report, Jul 8, 4:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
07/08/2016 M1.35 INCH BUTLER MO TRAINED SPOTTER
MEASURED IN JUST OVER AN HOUR WITH ONE QUARTER INCH
FALLING IN THE PAST 7 MINUTES.
&&
SMITTYLocal storm report, Jul 8, 4:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HEAVY RAIN 2 E POPLAR BLUFF 36.76N 90.37W
07/08/2016 M1.59 INCH BUTLER MO TRAINED SPOTTER
&&
CWLocal storm report, Jul 8, 4:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG POPLAR BLUFF 36.76N 90.41W
07/08/2016 BUTLER MO TRAINED SPOTTER
LARGE TREE DOWN. WIND GUST ASSOCIATED WITH THIS STORM WAS
MEASURED AT 47 MPH.
&&
SMITTYSpecial weather statement, Jul 8, 4:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT FRI JUL 8 2016
MOZ076-086-087-100-107>112-114-090000-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...SILVER LAKE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
535 PM CDT FRI JUL 8 2016
AT 535 PM...VERY STRONG THUNDERSTORMS CONTINUED ALONG AND WEST OF
A NEW MADRID TO MARBLE HILL MISSOURI LINE. MOVEMENT WAS EAST.
WINDS TO 47 MPH WERE REPORTED AT POPLAR BLUFF MUNICIPAL AIRPORT
AND A TREE WAS REPORTED DOWN IN THE POPLAR BLUFF AREA. THE
STRONGEST STORMS WERE OVER NORTHERN STODDARD COUNTY INTO WAYNE
COUNTIES IN SOUTHEAST MISSOURI. ANY OF THE MORE INTENSE STORMS
COULD PRODUCE 40 TO 55 MPH WINDS.
SOME OF THE STORMS WILL CONTINUE TO PRODUCE TORRENTIAL RAINS THAT
MAY PRODUCE LOCALIZED FLASH FLOODING. MONITOR THIS SITUATION
THROUGH THE EVENING. LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLY
WARNINGS.
Event by event
13 thunderstorm wind, 2 hail, 2 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Carlisle
- When
- July 8, 5:10 PM CST to 5:13 PM CST
- Where
- Carlisle County, Bardwell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.870, -89.020
A few trees were blown down in the Bardwell area. The public estimated winds gusted from 60 to 70 mph.
Thunderstorm Wind, Ballard
- When
- July 8, 5:13 PM CST to 5:18 PM CST
- Where
- Ballard County, Wickliffe to 1 mi W of Lovelaceville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.970, -89.080
Multiple trees were blown down across southern Ballard County, mainly south of Highway 286. An uprooted tree blocked Highway 121 near the Carlisle County line. A trained spotter in Wickliffe estimated winds gusted to 60 mph there.
Thunderstorm Wind, Graves
- When
- July 8, 5:15 PM CST to 5:30 PM CST
- Where
- Graves County, Fancy Farm to Folsomdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -88.780
There were several trees down across the northern half of the county, including the towns of Hickory, Fancy Farm, Melber, and Folsomdale.
Thunderstorm Wind, Graves
- When
- July 8, 5:25 PM CST
- Where
- Graves County, Mayfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -88.630
Power lines were down, and stop lights were out in Mayfield.
Thunderstorm Wind, Graves
- When
- July 8, 5:28 PM CST to 5:30 PM CST
- Where
- Graves County, Wingo to 2 mi N of Cuba
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.650, -88.730
In Wingo, a few trees were down, including a large oak tree that was uprooted. A portion of a large tree was blown onto the property of a residence. A couple of miles north of Cuba, tree limbs were down along State Route 303.
Thunderstorm Wind, McCracken
- When
- July 8, 5:32 PM CST
- Where
- McCracken County, Tyler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 37.050, -88.580
A large tree and a power pole was down over Highway 1954 just southeast of Paducah.
Thunderstorm Wind, Calloway
- When
- July 8, 5:50 PM CST
- Where
- Calloway County, Almo to Dexter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.700, -88.270
Multiple trees were uprooted. Trees were down on nearly every road in the Dexter and Almo areas.
Thunderstorm Wind, Christian
- When
- July 8, 6:03 PM CST
- Where
- Christian County, 2 mi N of Hopkinsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.879, -87.480
A trained spotter estimated a wind gust to 58 mph.
Hail, Christian
- When
- July 8, 6:03 PM CST
- Where
- Christian County, 2 mi N of Hopkinsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.879, -87.480
Hail, Calloway
- When
- July 8, 6:10 PM CST
- Where
- Calloway County, Almo
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.700, -88.270
Thunderstorm Wind, Trigg
- When
- July 8, 6:15 PM CST
- Where
- Trigg County, Linton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 36.680, -87.900
Multiple trees were blown down on Highway 164.
Flash Flood, McCracken
- When
- July 8, 6:20 PM CST to 7:30 PM CST
- Where
- McCracken County, 0.76 mi NE of Maxon to 0.96 mi ENE of Maxon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.087, -88.720
High water was over a county road just west of Paducah.
Thunderstorm Wind, Christian
- When
- July 8, 6:37 PM CST
- Where
- Christian County, 4 mi N of Hopkinsville to 2 mi NW of Fearsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.908, -87.480
Numerous trees were blown down north and northeast of Hopkinsville. State Highway 189 and U.S. Highway 41 were both blocked. A barn was levelled. Widespread power outages were reported across the northern half of the county. Around 2500 customers were without power in the county.
Thunderstorm Wind, Christian
- When
- July 8, 6:40 PM CST
- Where
- Christian County, 2 mi E of Hopkinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -87.444
On the east side of the city of Hopkinsville, two trees were blown down. One tree was on a power line.
Flash Flood, Ballard
- When
- July 8, 6:40 PM CST to 7:30 PM CST
- Where
- Ballard County, Barlow to Bandana
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -89.050
There were several reports of flooded roadways throughout the county.
Thunderstorm Wind, Muhlenberg
- When
- July 8, 7:03 PM CST to 7:17 PM CST
- Where
- Muhlenberg County, 7 mi SW of Greenville to 2 mi NE of Greenville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.128, -87.270
Trees were blown down over a widespread area of the county. Power lines were down in Greenville.
Thunderstorm Wind, Todd
- When
- July 8, 7:14 PM CST
- Where
- Todd County, Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.820, -87.150
Two trees were blown down in the city.
Flood, Christian
- When
- July 8, 9:00 PM CST to 11:30 PM CST
- Where
- Christian County, 3.7 mi WSW of Honey Grove to 3.07 mi E of Hopkinsville Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.858, -87.361
Minor flooding occurred on the south fork of the Little River on the east side of Hopkinsville. Low-lying farmland and fields near the river were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
- Tornado and Hail in Michigan, July 8, 2016$30,000 · EF0 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641860, 641848, 641853, 641854, 641845, 641849, 641847, 641862, 641863, 641842, 641851, 646745, 641858, 641856, 646749, 641852, 641850, 647077.